Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Melbourne, FL

September 1, 2017Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 1, 2017, 5:24 PM EDT for Volusia County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 5:24 PM EDT (21:24 UTC)
Expired
Sep 1, 2017, 6:15 PM EDT
In force
51 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 139 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS52 KMLB 012124
SVRMLB
FLC127-012215-
/O.NEW.KMLB.SV.W.0061.170901T2124Z-170901T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
524 PM EDT FRI SEP 1 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  North central Volusia County in east central Florida...

* Until 615 PM EDT

* At 523 PM EDT, a severe thunderstorm was located over
  Ormond-By-the-Sea, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
  Daytona Beach Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2943 8107 2921 8096 2915 8121 2926 8125
      2927 8115 2936 8115 2941 8116 2942 8114
      2943 8111
TIME...MOT...LOC 2123Z 220DEG 6KT 2932 8111 

HAIL...0.75IN
WIND...60MPH
 
$$

Sedlock
3 follow-up statements
581 
WWUS52 KMLB 012144
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
544 PM EDT FRI SEP 1 2017

FLC127-012215-
/O.CON.KMLB.SV.W.0061.000000T0000Z-170901T2215Z/
Volusia FL-
544 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEAST VOLUSIA COUNTY...

At 543 PM EDT, a severe thunderstorm was located over
Ormond-By-the-Sea, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
Daytona Beach Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2943 8107 2921 8096 2915 8121 2926 8125
      2927 8115 2936 8115 2941 8116 2942 8114
      2943 8111
TIME...MOT...LOC 2143Z 220DEG 6KT 2935 8109 

HAIL...0.75IN
WIND...60MPH
 
$$

Sedlock
152 
WWUS52 KMLB 012154
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
554 PM EDT FRI SEP 1 2017

FLC127-012215-
/O.CON.KMLB.SV.W.0061.000000T0000Z-170901T2215Z/
Volusia FL-
554 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN VOLUSIA COUNTY...

At 554 PM EDT, a severe thunderstorm was located over
Ormond-By-the-Sea, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ormond-By-the-Sea and Ormond Beach Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2943 8107 2930 8101 2927 8115 2936 8115
      2941 8116 2941 8115 2942 8115 2942 8114
      2943 8111
TIME...MOT...LOC 2154Z 220DEG 6KT 2936 8107 

HAIL...0.75IN
WIND...60MPH
 
$$

Sedlock
935 
WWUS52 KMLB 012207
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
607 PM EDT FRI SEP 1 2017

FLC127-012216-
/O.EXP.KMLB.SV.W.0061.000000T0000Z-170901T2215Z/
Volusia FL-
607 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VOLUSIA COUNTY WILL
EXPIRE AT 615 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved offshore. Therefore, the warning will be allowed to expire. 
However gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 2943 8107 2930 8101 2927 8115 2936 8115
      2941 8116 2941 8115 2942 8115 2942 8114
      2943 8111
TIME...MOT...LOC 2206Z 220DEG 6KT 2938 8106 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:45 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 1, 3:45 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
345 PM EDT Fri Sep 1 2017

.DISCUSSION...

Tonight...West coast sea breeze convection will gradually transition
eastward across the nrn interior into the evening hours. Additional
convection is also expected to develop across the remainder of the
interior into late evening as outflow from storms to the west meet
up with slow moving east coast sea breeze boundary. Will forecast
high scattered range pops for much of the area into late evening and
hold on to a slight chance of showers past midnight with deep layer
moisture and SW flow across the area ahead of the mid level trough
across the srn Ohio Valley. Could be a few stronger storms this
evening with strong winds, locally heavy rain and frequent
lightning. Storms will move toward the Atlantic mainly north of
Melbourne where the offshore mid layer flow will be southwest and
strong enough to move convection toward the intracoastal and near
shore waters. Lows in the lower to mid 70s.

Saturday-Monday...A mid level trough across Ohio Valley will move
toward the NE US and keep mid level southwest flow and deep moisture
across central Florida through the weekend. The low level ridge will
remain across south Florida with low level southwest flow Saturday
becoming lighter across the area on Sunday. Expect likely
shower/thunderstorm chances across much of east central FL for
Saturday with slightly lower coverage in the scattered range to end
the weekend. Considerable cloudiness is expected each afternoon is
expected with highs around 90 Saturday to the lower 90s Sunday. High
pressure will become stronger north of the area on Monday with
developing onshore flow. Mean moisture levels will decrease with
POPs mainly in the 30-40 percent range.

12z guidance suggests there is still wide disparity in the evolution
of a trough that will affect eastern parts of the country late next
week. Some model/solutions and runs over the past few days have
shown the trough cutting off well northwest of the area while others
have shown a deeper and more progressive trough. The evolution of
this trough will become more critical in the Day 7-8 time frame in
the steering potentially of Irma. At this time we will have to
continue to watch future model solutions to refine the longer range
forecast. Previous extended forecast discussion follows...

Tuesday-Friday...An amplified mid level short wave trough is progged
by the global model guidance to dig southward into the MS/OH valleys
through Thursday and extending well south to the Gulf Coast/northern
GOMEX, before lifting out toward the end of next week. The trend for
local sensible weather during the mid to late week period looks to
be toward increasing deep layer mean moisture with surface winds
gradually veering more southerly as the Atlantic ridge weakens. This
results in increasing mid to late week rain chances. Temps look to
be fairly close to normal.

Guidance has been vacillating on whether next week's central-eastern
CONUS trough will cut off or remain progressive. The 00Z operational
runs have trended toward the latter solution, and (not surprisingly)
their respective ensembles and means continue to show quite a bit of
spread. The evolution of this trough will have a significant impact
on to what extent the western flank of the Atlantic ridge erodes,
and consequently, how close major Hurricane Irma will eventually get
to the SE coast of the U.S. toward next weekend (days 8-10). While
this is beyond the scope of the local 7-day forecast, it still
merits mentioning, as we will be watching the trends throughout the
weekend and next week. It goes without saying - but will be said
again nonetheless - being more than a week out, we will be in a
"wait and see" mode for the next several days, and probably well
into next week.

&&

.AVIATION...
VFR outside of showers and thunderstorms this afternoon and evening.
Isolated showers/storms possible along the east coast sea breeze
with the highest coverage expected over the interior terminals and
for DAB/TIX. Have kept VCTS longer from VRB, MLB, TIX, and DAB due
to the possibility of some activity working its way back to the
coast later this evening. Have also bumped up winds in TEMPO groups
due to increased potential for stronger wind gusts with any
thunderstorms. VFR then for the overnight through early Saturday
afternoon.

&&

.MARINE...
Tonight...Southerly winds are expected to around 10 knots with seas
generally 3 ft near shore up to 4-5 ft well offshore in an east
swell. Higher shower and storm chances are expected mainly this
evening through around 2 am across the Atlantic waters north of
Sebastian.

Saturday...Southerly flow will weaken to 5-10 knots with seas 2-3 ft
near shore and 4-5 ft offshore in an east swell. Southwest steering
flow will allow some storms to move offshore into the nearshore
waters by mid to late afternoon.

Sunday-Tuesday...The weak western nose of the Atlantic low level
ridge lifts north across the local waters this weekend into early
next week. This will result in winds slowly backing toward the SE
and east, while speeds remain 10KT or less. Seas 2-3FT near shore
and 3-4FT well offshore on Saturday will subside by about a foot
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  73  89 /  50  60  30  30
MCO  75  90  73  93 /  50  60  30  40
MLB  75  90  74  90 /  50  60  30  40
VRB  74  89  73  90 /  40  60  40  40
LEE  76  90  74  91 /  40  50  30  40
SFB  75  90  73  93 /  50  60  30  40
ORL  76  91  75  93 /  50  60  30  40
FPR  75  90  73  90 /  40  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/LONG TERM...Volkmer
RADAR/IMPACT WX...Bragaw
AVIATION...Combs
Hazardous weather outlook, Sep 1, 1:02 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
102 PM EDT Fri Sep 1 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020515-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
102 PM EDT Fri Sep 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
High moisture and instability over central Florida will bring a
chance for strong afternoon thunderstorms. The first lightning
storms of the day are expected to develop along the east coast sea
breeze boundary this afternoon south of Melbourne, as well as
north of the I-4 Corridor. Storms will focus over east central
Florida north of the Beachline Expressway late this afternoon and
early this evening as the sea breeze boundaries interact. Some
storms will produce wind gusts between 40 and 50 mph, with the
possibility of severe winds around 60 mph late this afternoon and
early evening. Frequent to excessive lightning strikes, very heavy
downpours, and small hail will be possible as well.

.FLOOD IMPACT...
Local heavy rain will be possible mainly from Brevard and Osceola
counties northward where thunderstorms concentrate this afternoon
and evening. Rainfall amounts between 2 and 3 inches will be
possible within a 60 to 90 minute time frame that will produce ponding
of water on roadways and flooding in poor drainage areas.

.RIP CURRENT IMPACT...
An increasing east swell will bring a moderate risk for rip
currents along area beaches. The greatest threat will be through
early this afternoon due to tidal effects. Remember to swim near
a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Afternoon storms capable of generating wind gusts in excess of 35
knots will pose a hazard to boats on inland lakes, as well as the
Atlantic and Intracoastal Waters, especially north of Sebastian
Inlet.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Deep moisture will remain over central Florida through weekend,
allowing scattered to numerous showers and thunderstorms to
develop each afternoon and early evening, especially over the
interior counties. The primary threats will be lightning strikes,
strong wind gusts, and local heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. Spotters are encouraged to report rainfall amounts of
3 inches or greater.

Bragaw

In the hours before

Special weather statement, Sep 1, 5:03 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
503 PM EDT FRI SEP 1 2017

FLZ041-141-012200-
Inland Volusia County FL-Coastal Volusia County FL-
503 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR VOLUSIA COUNTY UNTIL 600 PM
EDT...

At 458 PM EDT, Doppler radar was tracking strong thunderstorms
developing southward from northeast Volusia County and Ormond by the
Sea. Activity will continue to develop further southward into this
evening with movement toward the north or northeast at around 10
mph..

Wind gusts of 45 to 55 mph will be possible with these storms.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall will be possible with current and future storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning will also be possible with some
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 2943 8107 2909 8090 2893 8078 2881 8074
      2886 8135 2926 8124 2927 8115 2941 8116
      2943 8111
TIME...MOT...LOC 2058Z 240DEG 49KT 2944 8105

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:12 PM EDTAreal Flood AdvisoryMLBLake, Orange, Osceola, Seminole93 min
Sep 1, 5:03 PM EDTSpecial Weather StatementMLBVolusia57 min
Sep 1, 5:28 PM EDTSpecial Marine WarningMLB3 hr
Sep 1, 5:50 PM EDTAreal Flood AdvisoryMLBVolusia85 min
Sep 1, 6:43 PM EDTSpecial Weather StatementMLBSeminole47 min
Sep 1, 7:31 PM EDTAreal Flood AdvisoryMLBSeminole, Volusia89 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.